Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 171, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 9, 2011, 2:16 PM MDT for Cheyenne County, Nebraska. It was in force for 10 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2011, 2:16 PM MDT (20:16 UTC)
- Expired
- Aug 9, 2011, 2:26 PM MDT
- In force
- 10 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 2:22 PM MDT | HAIL 1.25 | 1 W Sidney, NE | |
| Aug 9, 2:23 PM MDT | FUNNEL CLOUD | Sidney, NE | 1 INCH HAIL WAS ALSO REPORTED. |
| Aug 9, 2:23 PM MDT | HAIL 1 | Sidney, NE | MOSTLY 1 INCH HAIL WITH SOME A BIT LARGER. |
| Aug 9, 2:23 PM MDT | HAIL 1 | W Sidney, NE | |
| Aug 9, 2:23 PM MDT | HAIL 1.75 | Sidney, NE | |
| Aug 9, 2:26 PM MDT | HAIL 1 | 1 W Sidney, NE | |
| Aug 9, 2:30 PM MDT | HAIL 0.5 | Sidney, NE | SPOTTER IS IN THE CENTRAL PART OF TOWN AND SAID THAT MOST OF THE HAIL ON THE GROUND WAS ABOUT DIME SIZE. |
| Aug 9, 2:36 PM MDT | HAIL 0.5 | 12 Se Sidney, NE | STORM IS LETTING UP. |
| Aug 9, 2:36 PM MDT | HAIL 2 | Sidney, NE | SOME STONES AS LARGE AS 2.25 INCHES. SPOTTER IS LOCATED 2 MILES SOUTHEAST OF THE GORDON MOBILE PLAZA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 1:51 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.3 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 245 J/kg
- Mixed-layer CIN
- -295 J/kg
- Mixed-layer LCL
- 1813 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
275
WUUS55 KCYS 092016
SVRCYS
NEC033-092115-
/O.NEW.KCYS.SV.W.0171.110809T2016Z-110809T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
216 PM MDT TUE AUG 9 2011
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
* UNTIL 315 PM MDT
* AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
SIDNEY AIRPORT...OR NEAR SIDNEY...AND MOVING SOUTHEAST AT 15 MPH.
* LOCATIONS IMPACTED INCLUDE...
SIDNEY...LORENZO...SIDNEY AIRPORT AND COLTON.
THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 51 AND
73.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
&&
LAT...LON 4105 10261 4100 10261 4099 10263 4100 10282
4099 10283 4100 10303 4109 10318 4127 10301
4106 10260
TIME...MOT...LOC 2017Z 304DEG 15KT 4111 10301
WIND...HAIL 60MPH 1.00IN
$$
GRIFFITH1 follow-up statement
407
WWUS55 KCYS 092026
SVSCYS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
226 PM MDT TUE AUG 9 2011
NEC033-092036-
/O.CAN.KCYS.SV.W.0171.000000T0000Z-110809T2115Z/
CHEYENNE NE-
226 PM MDT TUE AUG 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHEYENNE COUNTY
IS CANCELLED...
THE SEVERE THUNDERSTORM WARNING THAT PROMPTED THE WARNING HAS BEEN
UPGRADED TO A TORNADO WARNING.
REMEMBER...A TORNADO WARNING REMAINS IN EFFECT FOR CHEYENNE COUNTY
UNTIL 3 PM.
LAT...LON 4105 10261 4100 10261 4099 10263 4100 10282
4099 10283 4100 10303 4109 10318 4127 10301
4106 10260
TIME...MOT...LOC 2026Z 304DEG 15KT 4109 10297
$$
GRIFFITHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:30 PM MDT, 46 minutes earlier.
Area forecast discussion, Aug 9, 1:30 PM MDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 130 PM MDT TUE AUG 9 2011 .SHORT TERM...TONIGHT THROUGH THURSDAY... FORECAST ISSUE FOR THIS AFTERNOON IS THE CHANCE FOR SEVERE WEATHER. EARLY CONVECTION MOVED QUICKLY OUT OF THE CWA THIS MORNING AND NOW STARTING TO SEE FIRST SIGNS OF CONVECTION ALONG THE FRONT RANGE. ALL INGREDIENTS ARE IN PLACE FOR A GOOD SHOW. FRONTAL BOUNDARY AT 18Z STRETCHING FROM EAST CENTRAL WYOMING INTO PANHANDLE WITH DEW POINTS OVER 55 DEGREES POOLING IN THE PANHANDLE. CHEYENNE SAW DEW POINT DROP SIGNIFICANTLY AS AN OUTFLOW BOUNDARY PASSED WITHIN THE LAST HOUR. LAPS DATA SHOWING LI'S OF MINUS 6 FROM CHEYENNE EAST TO SIDNEY AND CAPES OVER 2000 J/KG IN THIS SAME AREA. SATELLITE SHOWS SHORT WAVE MOVING ACROSS WYOMING AS WELL AS THE JET LOCATED OVER THE CWA SO IT SHOULD JUST BE A MATTER OF TIME BEFORE THE STORMS TAKE OFF. SPC HAS ISSUED DISCUSSION STATING WATCH LIKELY. AFTER CONVECTION THIS AFTERNOON AND EVENING MOIST UPSLOPE FLOW SHOULD ALLOW FOR WIDESPREAD STRATUS DEVELOPING OVER MOST AREAS EAST OF THE LARAMIE RANGE. SHOULD SEE SOME CONVECTION ON WEDNESDAY AS THE LOW CLOUDS BURN OFF BUT NOT AS STRONG AS TODAY. COOLER TEMPERATURES FORECAST TOMORROW AS LOW CLOUDS WILL INHIBIT A QUICK WARM UP IN THE MORNING. .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... PACIFIC COOL FRONT SHOULD MOVE ACROSS THURSDAY NIGHT RESULTING IN MAINLY DRY AND A LITTLE COOLER CONDITIONS FOR FRIDAY. UPPER RIDGE BUILDS OVER THE ROCKY MTNS OVER THE WEEKEND ALLOWING FOR A GRADUAL WARM-UP INTO EARLY NEXT WEEK. MONSOONAL MOISTURE SHOULD ALSO TRICKLE INTO THE REGION OVER THE WEEKEND INTO EARLY NEXT WEEK THUS CHANCES FOR MAINLY AFTERNOON AND EVENING CONVECTION SHOULD ALSO INCREASE WITH UPPER FLOW GRADUALLY BACKING TO WSW AND WEAK IMPULSES TRAVERSING THE CWA. && .AVIATION...CONVECTIVE ACTIVITY THROUGH THE EVENING HOURS WILL PRODUCE AREAS OF LOWER CEILINGS AND VISIBILITY. AFTER 10/06Z EXPECT TO SEE IFR/LIFR CONDITIONS DEVELOP IN MOIST UPSLOPE FLOW EAST OF THE LARAMIE RANGE. && .FIRE WEATHER...NEAR CRITICAL CONDITIONS ACROSS CARBON AND ALBANY COUNTIES WHERE RELATIVE HUMIDITY READINGS ARE IN THE MID TEENS. ONLY SAVING GRACE IS THE FUEL STATUS. WILL CONTINUE TO MONITOR CLOSELY. EAST OF LARAMIE RANGE THERE WILL BE STORMS WITH LIGHTNING BUT MOISTURE LEVELS WILL PRECLUDE FIRE WEATHER CONCERNS. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. && SHORT TERM/AVIATION/FIRE WX...GRIFFITH LONG TERM...RE
Hazardous weather outlook, Aug 9, 2:02 PM MDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 202 PM MDT TUE AUG 9 2011 WYZ101>119-101645- CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 202 PM MDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING... SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT TORNADO WATCH 754 IN EFFECT UNTIL 9 PM SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY NORTHEAST OF A CHEYENNE TO RAWLINS LINE THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE ESPECIALLY EAST OF A CHEYENNE TO DOUGLAS LINE WHERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT ACROSS THIS REGION. THIS ACTIVITY SHOULD BEGIN TO EXIT SOUTHEAST WYOMING LATE THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP MAINLY ALONG AND EAST OF THE LARAMIE RANGE ON WEDNESDAY. A FEW THESE STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. THE NEXT SHOT OF THUNDERSTORMS IS EXPECTED TO TAKE PLACE EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE NEZ002-003-019>021-054-055-095-096-101645- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX- 202 PM MDT TUE AUG 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT TORNADO WATCH 754 IN EFFECT UNTIL 9 PM SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE PANHANDLE REGION THIS AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE WHERE LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. AN ISOLATED TORNADO ALSO CANNOT BE RULED OUT ACROSS THIS REGION. THIS ACTIVITY SHOULD BEGIN TO EXIT THE PANHANDLE REGION LATE THIS EVENING INTO THE OVERNIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN ON WEDNESDAY. A FEW THESE STORMS MAY BECOME STRONG AND PRODUCE GUSTY WINDS AND SMALL HAIL. THE NEXT SHOT OF THUNDERSTORMS IS EXPECTED TO TAKE PLACE EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
In the hours before
Special weather statement, Aug 9, 9:48 AM MDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
948 AM MDT TUE AUG 9 2011
NEZ002-095-091645-
DAWES NE-NORTH SIOUX NE-
948 AM MDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR DAWES AND NORTHEAST SIOUX
COUNTIES UNTIL 1045 AM MDT...
AT 945 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES NORTH OF
CHADRON AIRPORT TO 8 MILES NORTHEAST OF HARRISON...AND MOVING
SOUTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CHADRON...
CRAWFORD...
WHITNEY...
FORT ROBINSON...
CHADRON ST PARK...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 4248 10334 4275 10388 4301 10326 4301 10280
4247 10276
TIME...MOT...LOC 1547Z 298DEG 27KT 4298 10313 4274 10373
RESpecial weather statement, Aug 9, 10:41 AM MDT, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1041 AM MDT TUE AUG 9 2011
NEZ002-003-091730-
BOX BUTTE NE-DAWES NE-
1041 AM MDT TUE AUG 9 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHEASTERN DAWES AND
NORTHEASTERN BOX BUTTE COUNTIES UNTIL 1130 AM MDT...
AT 1036 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
HAY SPRINGS TO 7 MILES WEST OF BOX BUTTE DAM...AND MOVING SOUTHEAST
AT 35 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
FREQUENT DANGEROUS LIGHTNING. BRIEF HEAVY RAIN AND SMALL HAIL ARE
ALSO POSSIBLE.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
HEMINGFORD...
WILD HORSE BUTTE...
&&
LAT...LON 4210 10277 4247 10332 4261 10277 4249 10277
4244 10274 4235 10274 4210 10274
TIME...MOT...LOC 1640Z 313DEG 33KT 4252 10265 4242 10318
REThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:09 PM MDT | Special Weather Statement | CYS | Morrill | 51 min |
| Aug 8, 7:06 PM MDT | Special Weather Statement | CYS | Box Butte | 24 min |
| Aug 9, 8:55 AM MDT | Severe Thunderstorm Warning | CYS | Morrill | 26 min |
| Aug 9, 9:48 AM MDT | Special Weather Statement | CYS | Dawes | 57 min |
| Aug 9, 10:41 AM MDT | Special Weather Statement | CYS | Box Butte | 49 min |
| Aug 9, 2:24 PM MDT | Tornado Warning | CYS | Cheyenne | 36 min |
| Aug 9, 2:47 PM MDT | Tornado Warning | CYS | Cheyenne | 16 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.